Unfortunately, opioid addiction has become a major problem in our nation today. This addiction is a terrible disease that can have a strong grip on its unsuspecting victims, often changing a family member or friend into someone you no longer recognize. As sad as it may sound, there is a good chance that someone in your life is struggling with this addiction, either currently, or will be in the future. We here at Cognitive Psychiatry want to help you recognize these warning signs of opioid addiction so you can either get the help you need before it goes too far or you might have a chance to make a positive difference in another’s life!
ADDRESSING A POSSIBLE OPIOID ADDICT
You may think that the best way to find out if someone is abusing opioids is to simply ask them directly. This is the way we usually find out answers in our day-to-day lives and it’s pretty effective, right? Well, the problem is that once the addiction takes hold of an individual, the user is basically held hostage by the drug. The majority of that person’s day is spent in a repeating cycle of seeking out and using the drug. The most important goal becomes coming up with ways to obtain more so that the user can feel “normal” and avoid very uncomfortable withdrawal symptoms. With this strong of a hold, it’s no wonder that the user will lie, cheat, steal, and manipulate so they can continue to be fueled by opioids. A once honest and very forthcoming family member may thus begin to lie and cover up their opioid addiction so that they can continue to use. However, there are specific warning signs that you can look for.
WHAT TO LOOK OUT FOR:
Although each person struggling with opioid addiction has their own personal and unique story that brought them to the abuse of opioids, the course that the addiction takes has many similarities from person-to-person. Here are some common warning signs of opioid addiction to help us identify the disease, then guide us in helping a loved one get help sooner rather than later:
- Small or “pinpoint” pupils. Actively using opioids cause the pupils (the black parts of the eye) to become very small. Often a user’s pupils will remain small whether they are in a light room or a dark room.
- Falling asleep or “nodding off” at unusual or inappropriate times. Active users will often appear excessively sleepy or sedated because opioids are a “depressant” that slows down their body.
- “Track marks”, needle marks, or bruises if they are using needles to inject the opioids. You may be able to actually see these marks on the arms, legs, or feet of individuals who are struggling with addiction. Or the user may always wear long sleeves and pants (even in hot weather) to hide their needle marks.
- Missing prescription medications in your own house. You yourself may have been prescribed pain medications in the past following surgeries, dental procedures, or after a car accident. If these medications (or other medications that can be traded for opioids) suddenly disappear, this can be a big red flag.
- Withdrawal symptoms that appear between use of the opioid. These symptoms can appear pretty rapidly after the last use of an opioid. Flu-like symptoms – body aches, runny nose, muscle aches, and sleeping difficulties are typically what you will see in a withdrawing user. These withdrawal symptoms disappear once an addicted individual uses an opioid again. Thus, short and frequent bouts of the “flu” combined with other warning signs may be suspicious for opioid addiction.
- Sudden changes in behavior and personality. These can include worsened irritability and agitation, paying less attention to personal hygiene (such as not showering and wearing dirty clothing), stealing and lying, showing up late to work or social events, and being less accountable overall.
Opioid addiction can have devastating effects for both the patient and their loved ones. Luckily, there is professional help available! Please do not hesitate to contact us at Cognitive Psychiatry if you believe someone you know and love may be using opioids. We are here to help you guide your loved one back to a healthy, drug-free existence.
Dr. Matt Bader, Cognitive Psychiatry of Chapel Hill